Illinois, 2022

Hail and Damaging Wind in Illinois, April 30, 2022

April 30, 2022 · NWS LSX · 3 events in 2 counties and zones

A strong cold front moved through the region, triggering storms, some of which became severe. There were numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering storms, some of which became severe. There were numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 1:39 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 30, 1:39 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
239 PM CDT Sat Apr 30 2022

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 238 PM CDT Sat Apr 30 2022

The primary concern for the short term is obviously the ongoing
threat for severe thunderstorms ahead of the cold front late this
afternoon/early evening.  All CAMS show convection across east
central and southeast Missouri into southwest Illinois to a greater
or lesser degree this afternoon and evening.  The HRRR and HiRes-FV3
are perhaps the most robust, showing several discrete cells this
afternoon, growing upscale into a line.  SPC mesoanalysis is already
showing 2000+ J/Kg SBCAPE that's uncapped or virtually so.  This
might be a bit overbaked the RAP dew points are a little high
compared to surface obs.  That being said, the MLCAPE is 1000-1500
J/Kg and is forecast to increase over the next 2-3 hours, most
likely due to dew point pooling ahead of the front, and some
slightly steeper low level lapserates developing due to daytime
heating.  0-6km bulk shear is 40-50kts, with 0-1km shear of 20-
25kts, and some low level curvature to the hodographs, so rotating
storms look likely, and all severe weather types will be possible
including damaging winds, large hail, and a few tornadoes.
Consequently, a tornado watch was issued a short time ago for
southeast Missouri and southern Illinois until 01Z.

After the front moves through this evening, we should see a drier
airmass move into the Mid Mississippi Valley for Sunday.  It looks
breezy again tomorrow behind the front, particularly across
northern Missouri and central Illinois where the pressure gradient
will be tightest.  West winds of 15-20mph with gusts in excess of
30mph look likely up there with somewhat weaker winds further
south.  The west wind won't promote strong cold advection, so highs
on Sunday will be similar to today's across most of the area, but
northern Missouri into central Illinois will see cooler temperatures
than today as they will be closer to the cold core of the low over
the Upper Midwest.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 238 PM CDT Sat Apr 30 2022

Monday through Saturday next week should continue the active weather
pattern with a train of short waves moving from the Pacific across
the CONUS.  The first wave is actually moving across the Pacific
Northwest at this time and it will be dug in over Colorado by Monday
morning.  The resulting lee-side cyclogenesis will turn the low
level flow back to the south over the Mississippi Valley which will
bring rich low level moisture back into Missouri and southern
Illinois.  Deterministic guidance shows moderate to strong low level
moisture convergence Monday into tuesday as the wave moves east-
northeast across the Midwest resulting another round of wet weather
for that time period.  Deterministic guidance is showing 1000+ J/Kg
of MUCAPE hanging across southern Missouri and Illinois Monday night
into early Tuesday morning with 30-40kts of 0-3km and 0-6km shear
respectively.  SPC is hinting that we could see some nocturnal
severe weather due to these conditions, and this looks reasonable at
the moment.  CAPE increases pretty rapidly on Tuesday ahead of the
front thats associated with our short wave, so the severe weather
threat may continue for parts of southeast MO/southern IL into
Tuesday until the front pushes through.

Current indications are that we'll have a respite in the wet weather
on Wednesday behind the front, but the next short wave digs into the
western Plains on Thursday to set up a very similar pattern for late-
week as we will see Monday and Tuesday.  According to the
deterministic models, Thursday-Friday will be wet and stormy again,
with a potentially dry day on Saturday.  WPC cluster analysis is
showing some variance with the timing and amplitude with both the
late-week short wave as well as the upstream ridge following in its
wake. This obviously lends some uncertainty to the timing of the
rain and the strength of any potential convection.  Temperatures
through the period continue to look mild to a bit cool with highs
strong low level mi mainly in the mid 60s to low 70s and lows in the
mid 40s to mid 50s.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1249 PM CDT Sat Apr 30 2022

The primary concern for this forecast period is thunderstorms
along and ahead of a cold front which is moving through the area.
The front is currently moving through central and northeast
Missouri, and it will continue progressing east through the
afternoon and evening. Showers and thunderstorms are likely along
and ahead of the front in east central and southeast Missouri as
well as southwest Illinois. Any storms that form could produce
wind gusts of 50kts and large hail as well as a tornado or two. Thunderstorm
threat should end with FROPA. Elsewhere and otherwise, expect
patchy MVFR flight conditions just ahead of the front, and again
late tonight in northeast Missouri and west central Illinois.
Gusty south winds up to 25-30kts ahead of the front will turn to
the west-southwest after FROPA.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     54  71  50  73 /  10   0   0  40
Quincy          49  61  44  65 /   5   0   0  40
Columbia        50  68  49  68 /   5   0   0  60
Jefferson City  51  70  49  70 /   5   0   0  60
Salem           53  70  49  73 /  60   0   0  20
Farmington      52  74  50  73 /  20   0   0  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 1:56 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
256 PM CDT Sat Apr 30 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
256 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely across parts of southeast Missouri
and southern Illinois. Damaging winds, large hail, and a few
tornadoes are possible with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Monday through Tuesday and then again
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotters across southeast Missouri and southern Illinois should
monitor the weather closely this afternoon and early this evening,
and report any observed severe weather to the National Weather
Service as soon as possible.

Carney

In the hours before

Local storm report, Apr 30, 3:31 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FUNNEL CLOUD     2 S LIBERTYVILLE        37.68N 90.29W
04/30/2022                   ST. FRANCOIS       MO   TRAINED SPOTTER

            BRIEF FUNNEL THAT DID NOT TOUCH DOWN BEFORE
            DISSIPATING.

&&

BRC
Local storm report, Apr 30, 3:37 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 SSW COFFMAN           37.76N 90.21W
04/30/2022  M0.25 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

MAB
Local storm report, Apr 30, 3:45 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 ESE COFFMAN           37.76N 90.16W
04/30/2022  E0.75 INCH       STE. GENEVIEVE     MO   PUBLIC

            AT CHAUMETTE VINEYARDS & WINERY.

&&

MAB

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
April 30, 4:18 PM CST
Where
Randolph County, 1.12 mi ESE of Chester
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.893, -89.802

Thunderstorm Wind, Randolph

When
April 30, 4:35 PM CST
Where
Randolph County, 0.73 mi N of Rockwood
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.840, -89.701

Thunderstorm winds blew down several large tree limbs around town.

Hail, Montgomery

When
April 30, 5:10 PM CST
Where
Montgomery County, 3.65 mi S of White Oak
Measured
1 in hail
Reported by
Social Media
Coordinates
39.447, -89.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019223, 1019225, 1019227.